Tecfidera and Flushing

Sunburn? No.
Extra hard work out? No.
Embarrassed? Eh, Kinda

Jackie, why is your face so red? I wish I had a dollar for every time someone asked me that. The answer? Flushing from Tecfidera. I swear the temperature of my skin raises 20 degrees when my skin starts to flush, and not only is it hot but it gets red. We’re talking like I sat in the sun slathered in baby oil for 10 hours red. Not only it is extremely uncomfortable, but its also pretty embarrassing. In the beginning I had to explain to everyone in my life why I was all of a sudden imitating a ripe tomatoe, and I am really fortunate to have some great people in my life who took my explanation and left it alone. Now every once in a while I have a coworker who says, “your medication is acting up again”. Even though I obviously know when its happening because the temperature inside my body skyrockets (how could I not know?!), I still take it as a sign of their understanding and concern. I have some wonderful coworkers who accept all my health issues and weird medication quirks. Most of the time I just slump down at my desk and try to wait it out so I can avoid the strange looks from those who are not on my work team. I try to avoid mirrors so I dont have to see how absurdly red my face/neck/shoulders/arms are. In fact I just got up to head to the bathroom and I passed some people in the office who stared as I passed. I got into the bathroom and audibly said “Oh my god” because my face and chest are fire engine red right now. I can’t blame them for staring…I’d look too.

I was told by my neuro that flushing would stop within a few months of starting Tecfidera. It didn’t. I was told that if I ate 30 minutes before taking the pill that it would help. It didn’t. But you know what? I’ll take this obnoxious flushing for 15-20 minutes over heart complications with Gilenya (which I had), or injection site welts (from Betaseron) and the burning (from Copaxone). For me, so far, Tecidera is the only medication that has had so few side effects. Frankly, I’m pretty happy that this is the biggest of my medical problems right now. After my history, a little flushing seems like a piece of cake.

Also, this might be a stretch but I tend to think that a little bit of flushing is good for my psyche. When my skin is flushing like this, I am wearing my disease (or at least part of it) on the outside. People can see what’s happening to my body. They question, they stare, they inquire. It is a friendly reminder to be thankful that I don’t have to wear my disease on the outside all the time. On the flip side, its also a chance to raise some awareness. Like I said, I have great coworkers and I’m sure that when I started on the team they had no idea that I’d be talking their ears off about living with MS and ulcerative colitis. But when my skin flushes there is really only one course of action. To educate. I explain to them what Tecfidera is, and why I take it. Now I can’t educate everyone who sees my beat red face but each person I reach is just one more who can understand us a little bit more. I try to use every situation I’m in as a chance for awareness, education and advocacy. Sometimes that means dropping off a flyer or mentioning a website, other times it means walking around like a giant red billboard.

Do you take Tecfidera? Does your skin flush the way mine does? What other side effects do you have from your medication?

Only your doctor can prescribe prescription medicines for you. Do not stop taking any medicine without speaking to your doctor. If you experience new or different symptoms or side effects while taking methotrexate, please make sure you discuss them with your doctor immediately.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (22)

Poll